The National Health Service (NHS) in the UK has put out a warning against the apparent misuse of insulin pens by some medical personnel. Officials warned that there had been a small number of cases of medical staff drawing up insulin for syringe injections from insulin pens, a practice that can lead to miscalculations in the amount of insulin injected and possible bouts of hypoglycemia.
Read more: Insulin Pen Misuse at Hospitals
In the past, this practice might have yielded more accurate dosing, as insulin carried in the pens was originally standardized at 100 units/mL, according to the NHS. However, some newer models of pens come with more concentrated insulin formulations, and the insulin drawn may not match the amount medical staff think they have measured for syringe injections. The NHS warning is intended for medical staff caring for those with diabetes who might ask for assistance with their insulin pens.
A recent search in NHS database files on two and a half years of patient safety incidents yielded 56 incidents of this error occurring in the UK. However, health regulators warned that the practice of drawing insulin from pens to syringes is likely more widespread than is being reported. Many cases of dosing errors might go unreported or undetected.
This isn’t the first time there have been reports of medical personnel mishandling insulin pens. In 2014, for example, it was reported that more than 4,000 people were exposed to bloodborne pathogens when a Long Island hospital reused insulin pens on multiple patients.
People with diabetes should not assume that medical personnel who treat them in hospitals are fully trained on how to safely use insulin pens. When in doubt, ask questions or make sure that someone who is with you asks questions to confirm that those treating you understand insulin pen dosing.
Thanks for reading this Insulin Nation article. Want more Type 1 news? Subscribe here.
Have Type 2 diabetes or know someone who does? Try Type 2 Nation, our sister publication.